scopeducation2020

Ketamine Use for Benzodiazepine Resistant Status Epilepticus

At some point in your career, you’ll experience a patient in status epilepticus. At times, despite following your protocols, you may notice that they refuse to stop seizing. This can be problematic as a lot of the medications we give for seizures can drop BP; especially in large doses. So WHY might a seizing patient …

Ketamine Use for Benzodiazepine Resistant Status Epilepticus Read More »

Implementing Beta Blockers and Hemodynamic Dosing Epinephrine for Cardiac Arrest

Epinephrine administration during a cardiac arrest has been a hot topic for quite some time. As I was creating the first cardiac arrest post (linked below), I began to think “why don’t we just administer a better medication?” Spending a stupid amount of time in the middle of the night for several weeks, I believe …

Implementing Beta Blockers and Hemodynamic Dosing Epinephrine for Cardiac Arrest Read More »

Intubating the Hypotensive Trauma Patient

We often times recognize a successful intubation as passing the tube through the cords. In reality, there’s a lot more to it than just that. A successful intubation includes adequately resuscitating your patient prior to the intubation, successfully delivering the tube, and providing proper monitoring and care after delivering the tube. Often times a great …

Intubating the Hypotensive Trauma Patient Read More »

Pump Up that Balloon Before Your Patient is Doomed: REBOA in Trauma

Hemorrhage is the leading cause of death in trauma. Patients with intra abdominal, pelvic, or intrathoracic hemorrhages have an extremely high mortality rate. Prehospital providers can only fix one of the two types of hemorrhages. The categories of hemorrhages include: Compressible- Can be stopped with direct pressure/tourniquet (usually on the extremities). Non-compressible- Usually happens in …

Pump Up that Balloon Before Your Patient is Doomed: REBOA in Trauma Read More »

Should We Abandon Pharmacological Interventions in our Cardiac Arrest Patients?

This article was written for adult cardiac arrest patients which are non-traumatic and cardiac related, When we have a patient in cardiac arrest, what is our main goal? Is it to obtain return of spontaneous circulation (ROSC)? Well obviously yes, but our end goal is to have the patient neurologically intact at discharge. It’s become …

Should We Abandon Pharmacological Interventions in our Cardiac Arrest Patients? Read More »

The Benadryl TikTok Challenge: Diphenhydramine Overdoses

If you want to just listen to the blog, watch the youtube video listed below. There is a new challenge today that the youth are participating in… The Benadryl TikTok challenge. Just like the tidepod challenge, this is going to cause an increase in patients requiring emergent treatments. Let us get into what exactly Benadryl is because we need to know the mode …

The Benadryl TikTok Challenge: Diphenhydramine Overdoses Read More »

STEMI Equivalents: Wellen’s Syndrome (Ode to Dr. Hein Wellens)

We decided to make a series where we talk about STEMI equivalents and we’ll hit on each one in different posts. To kick things off, we’re going to start with Wellen’s Syndrome. Why are we specifically hitting here? Because one of the the founding fathers of electrophysiology unfortunately passed this year and this is an …

STEMI Equivalents: Wellen’s Syndrome (Ode to Dr. Hein Wellens) Read More »

Recognizing a Subtle STEMI (Occlusion Myocardial Infarction)

For those who wish to hear our lecture on Youtube: here is the video Normal Cardiac Cell Depolarization It’s important to understand the effects of myocardial ischemia and how they manifest on the ECG. The normal resting potential is approximately -90 millivolts which is caused by the sodium potassium pump. This pump creates an electrolyte …

Recognizing a Subtle STEMI (Occlusion Myocardial Infarction) Read More »

Wide Complex Tachycardia: SVT with Aberrancy vs VT, WPW, TCA OD, and HyperK

For you YouTube video: What exactly is a wide complex tachycardia (WCT)? A WCT is a rhythm with a ventricular rate over 100 bpm and a QRS complex ≥ 120ms (3 small boxes). We’ll be hitting on the following topics: SVT with aberrancy VS ventricular tachycardia Atrial fibrillation with preexcitation (Wolff-Parkinson-White Syndrome) Tricyclic antidepressant (TCA) …

Wide Complex Tachycardia: SVT with Aberrancy vs VT, WPW, TCA OD, and HyperK Read More »

The Severe Asthmatic: Atrovent, Albuterol, Corticosteroids, Magnesium.. And Low-dose Ketamine…

To watch the lecture, click the YouTube Video! With patients experiencing severe asthma exacerbation you generally need to do four interventions: Administer oxygen Administer short acting beta-agonists (such as albuterol) Administer Atrovent Administer some type of corticosteroid such as Solumedrol So back in the pre-COVID days, we’ve all had that crashing asthmatic patient. You did …

The Severe Asthmatic: Atrovent, Albuterol, Corticosteroids, Magnesium.. And Low-dose Ketamine… Read More »

The Silent Death of the Young: Hypertrophic Obstructive Cardiomyopathy (HOCM)

You have a 14 year old male patient who experienced a syncopal episode. You quickly obtain a 12-lead and this is what you see: Based off of the title, you can gather that this is hypertrophic obstructive cardiomyopathy (HOCM). This is the most common type of genetically transmitted cardiomyopathy. Many primary care physicians now acquire …

The Silent Death of the Young: Hypertrophic Obstructive Cardiomyopathy (HOCM) Read More »

Reperfusion AIVR

You respond to a 60 Y/O male patient complaining of substernal chest discomfort. After working in his garage for several hours, patient came inside and sat on his couch. Shortly after sitting down, patient started to experience 4/10 substernal chest discomfort. Shortly thereafter, patient contacts his neighbor who happens to be a cardiologist. Patient’s neighbor …

Reperfusion AIVR Read More »

Opioid-Related/Naloxone- Induced Non-Cardiogenic Pulmonary Edema

A couple years ago, my partner and I responded to a patient in her early 20s.  Patient was reported to be unresponsive by her mother. Upon arrival, we noted that patient was lying supine on the living room floor. Patient was still unresponsive, breathing 2-4 times a minute, and cyanotic. A strong carotid pulse was …

Opioid-Related/Naloxone- Induced Non-Cardiogenic Pulmonary Edema Read More »